Colorado, 2021

Drought in Colorado, December 25 to 31, 2021

December 25 to 31, 2021 · NWS GLD · 1 event in 1 county or zone

The D2 Severe Drought expanded across Yuma County. D3 Extreme Drought continued over the western fringe of Yuma County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The D2 Severe Drought expanded across Yuma County. D3 Extreme Drought continued over the western fringe of Yuma County. Observed precipitation ranged from 0.01 to 0.25, which was near normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 24, 9:07 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Dec 24, 9:07 PM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
907 PM MST Fri Dec 24 2021

.SHORT TERM...(This evening through Sunday)
Issued at 230 PM MST Fri Dec 24 2021

Latest satellite and upper air analysis show broad west-southwest
flow over the western half of the CONUS.  Within the flow there is
enough moisture to generate cloud cover.  At the surface a trough
had moved through the forecast area during the day, causing the
winds to turn to the northwest and north behind it.  Meanwhile a
weak frontal boundary was nearly stationary along the southern part
of the forecast area.  North of the boundary was a slightly cooler
air mass.

Tonight winds will become light and variable, gradually turning to
the southwest.  The cooler air mass will move through the rest of
the forecast area.  There may be isolated showers that move through
the northern half of the forecast area during the evening as a weak
upper level short wave trough moves through.  Lows will be in the
mid 20s to low 30s.

Christmas Day the cooler air mass will settle over the forecast
area, causing highs to be lower than today but still well above
normal.  Winds will be light and variable during the day.

Christmas night lows will be similar to tonight, falling into the
mid 20s to low 30s.  Southerly winds will be on the light side.

Sunday southerly winds will turn to the southwest and west behind a
warm front during the morning as the surface low moves through.  As
winds turn to the west lower dew points will move in.  Westerly
winds will reach a peak by mid afternoon with gusts of 35-45 MPH.
The unseasonably warm temperatures will lead to low relative
humidity.  The added effect of the gusty winds will lead to a setup
favorable for rapid fire growth.  Therefore have issued a fire
weather watch where confidence is highest in rapid fire growth
occurring.  Wouldn't be surprised if the relative humidity continues
to fall over the next day or so given the forecast high may be a
couple degrees too cool yet.  While the criteria for a warning may
not be met, the gusty winds with the dry fuels give cause for
concern for rapid fire growth.

Sunday night westerly winds will decline quickly as the sun sets. As
the surface low moves east a cold front will move in, causing winds
to turn to the northwest.  Lows will be ten degrees cooler than
Christmas night, falling to the teens and mid 20s.

.LONG TERM...(Monday through Friday)
Issued at 215 PM MST Fri Dec 24 2021

At the start of the long term period, model guidance shows the CWA
having a west-southwesterly flow aloft as there is an upper air
trough building in the western CONUS and a low amplitude ridge in
the eastern CONUS on Monday. By Monday evening, the trough expects
to move eastward giving the CWA a more southwesterly flow aloft. On
Tuesday, the upper air trough looks to tilt positively as the
eastern ridge intensifies with a jet streak passing through it.
Going into Wednesday, models show an upper air ridge building over
the Pacific Northwest with the trough between it and the ridge to
the east. On Thursday morning, the western ridge moves eastward
over the northwestern CONUS and cuts off the base of the trough
into an upper air low just off the southern coast of CA. By
Thursday evening, another trough moves into the northwestern CONUS
with a weakened ridge over the northern Great Plains. With this
setup, the CWA looks to be between a split flow with this ridge
to the north and a subtropical flow associated with the low in the
southwest. On Friday, forecast guidance shows the base of the
northwestern trough moving south-southeastward rejoining the
northern and southern jet stream giving the CWA a southwesterly
flow aloft. Another set of features to mention is that shortwave
disturbances continue to be seen traveling through the flow over
the CWA on almost each day of the long term period.

At the surface, the CWA sees mostly dry conditions throughout the
long term period. On Monday, areas along the CO border in the CWA
see possible elevated to near critical fire weather concerns with
minimum RH values in the upper teens and maximum southerly wind
gusts up to 30 mph. Late Monday going into early Tuesday, a surface
low looks to pass through the CWA causing a cold front to pass
through the CWA during the day. Elevated to near critical fire
weather conditions may be possible on Tuesday afternoon as maximum
wind gusts associated with this front look to reach up to 30 kts
once again. Minimum RH values around 20 percent may hinder fire
weather concerns on Tuesday, but this will be monitored in case the
situation changes. Cooler temps follow the cold front passage
bringing possible wind chill values that will be between -5 and +5
degrees during the morning hours of Wednesday and Thursday.
Temperatures look to warm slightly starting Thursday afternoon
going into Fridays due to possible WAA from the southwest.

The Tri-State area expects to see daytime high temperatures on
Monday and Tuesday between the middle 40s and lower 50s followed by
Wednesday's highs near around the 30 degree mark with the cold front
passage. The Tri-State area should see daytime high temperatures in
the lower to middle 40s on Thursday with highs in the middle 40s to
lower 50s range on Friday. Overnight lows on Monday for the Tri-
State area look to range between the upper teens and the 30 degree
mark. Chilly overnight temperatures between the middle single digits
and lower teens are on tap for Tuesday and Wednesday. The Tri-State
area currently expects Thursday's overnight lows in the middle to
upper teens followed by Friday's overnight lows in the lower to
middle teens.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 901 PM MST Fri Dec 24 2021

For KGLD... VFR conditions are expected through the period. Winds
are also expected to be relatively light below 10 kts for most of
the period. The exception is near the afternoon hours when winds
may approach 12 kts or slightly higher.

For KMCK... VFR conditions are expected through the period. There
is a slight hint of a few low clouds moving through the area
around sunrise, but confidence is low in this given the dry
current obs. Even if they did form, guidance suggests it would be
more scattered in coverage instead of forming a ceiling. Winds
are expected to be relatively light below 10 kts throughout the
period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Sunday morning through Sunday afternoon
     for KSZ001-013-014-027-028-041-042.

CO...Fire Weather Watch from Sunday morning through Sunday afternoon
     for COZ252>254.

NE...Fire Weather Watch from Sunday morning through Sunday afternoon
     for NEZ079.

&&

SHORT TERM...JTL
LONG TERM...076
AVIATION...KAK
Hazardous weather outlook, Dec 24, 8:33 PM MST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
833 PM MST Fri Dec 24 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-260345-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
833 PM MST Fri Dec 24 2021 /933 PM CST Fri Dec 24 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Sunday a fire weather watch is in effect for counties along the
Kansas Colorado border, as well as Thomas, Logan and Wichita
counties. Critical fire weather conditions may occur during the
afternoon due to low relative humidity and wind gusts of 35-45 MPH.

Elevated to near critical fire weather conditions are possible
Monday and Tuesday along the Colorado border during the early
afternoon hours.

Dry vegetation will allow for any fires that develop to
spread quickly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Yuma County

When
December 25, 12:00 AM MST to December 31, 11:59 PM MST
Where
Yuma County forecast zone
Reported by
Drought Monitor
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Precipitation ranged from 0.01 - 0.25, with the highest precipitation in the northern half of the county. This was near normal, with normal precipitation for the month ranging from 0.25 - 0.50.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993633.